Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Springfield, MO

April 20, 2022Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2022, 11:42 PM CDT for Barry County, Stone County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2022, 11:42 PM CDT (04:42 UTC)
Expired
Apr 21, 2022, 12:15 AM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:46 PM CDTHAIL 1Washburn, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 625 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
625 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KSGF 210442
SVRSGF
MOC009-209-210515-
/O.NEW.KSGF.SV.W.0045.220421T0442Z-220421T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1142 PM CDT Wed Apr 20 2022

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stone County in southwestern Missouri...
  Southern Barry County in southwestern Missouri...

* Until 1215 AM CDT.

* At 1142 PM CDT, a severe thunderstorm was located over Seligman, or
  10 miles south of Cassville, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Table Rock Lake...                Roaring River State Park...
  Shell Knob...                     Seligman...
  Washburn...                       Golden...
  Emerald Beach...                  Eagle Rock...
  Chain-O-Lakes...                  Arrow Point...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9406 3665 9395 3659 9346 3650 9347
TIME...MOT...LOC 0442Z 292DEG 32KT 3653 9392 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ML
2 follow-up statements
620 
WWUS53 KSGF 210502
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1202 AM CDT Thu Apr 21 2022

MOC009-209-210515-
/O.CON.KSGF.SV.W.0045.000000T0000Z-220421T0515Z/
Stone MO-Barry MO-
1202 AM CDT Thu Apr 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHWESTERN STONE AND SOUTHEASTERN BARRY COUNTIES...

At 1201 AM CDT, a severe thunderstorm was located over Beaver, or
near Eureka Springs, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Table Rock Lake...                Roaring River State Park...
Seligman...                       Golden...
Emerald Beach...                  Eagle Rock...
Chain-O-Lakes...                  Arrow Point...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9399 3660 9388 3656 9346 3650 9347
TIME...MOT...LOC 0501Z 299DEG 22KT 3647 9382 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ML
067 
WWUS53 KSGF 210512
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1212 AM CDT Thu Apr 21 2022

MOC009-209-210521-
/O.EXP.KSGF.SV.W.0045.000000T0000Z-220421T0515Z/
Stone MO-Barry MO-
1212 AM CDT Thu Apr 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STONE AND
SOUTHEASTERN BARRY COUNTIES WILL EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible.

LAT...LON 3650 9399 3660 9388 3656 9346 3650 9347
TIME...MOT...LOC 0511Z 292DEG 32KT 3644 9373 

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:09 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 20, 6:09 PM CDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Wed Apr 20 2022

Key Messages:

1. Wind Advisory today. Wind will weaken quickly tonight

2. Isolated severe storms still possible late this
afternoon/evening along boundary moving into eastern KS.

3. Much warmer conditions expected Thursday into the weekend.

4. Showers and storms this weekend. Heavy rainfall possible along
a slow moving cold front.

.SHORT TERM...(This evening through Thursday)
Issued at 151 PM CDT Wed Apr 20 2022

Gusty winds occurred today, but should gradually continue to
weaken this afternoon and especially this evening . Saw some
gusts earlier around 45 mph KSGF-KTBN-KVIH area. Will probably
keep the advisory for a bit longer, but may cancel early as
conditions warrant.

Showers/storms from earlier today have exited east but clouds
linger over the region.

Will monitor for strong/severe storm development over southeast
KS/far southwest MO as a narrow corridor of instability shifts
east into eastern KS over the next few hours w/low clouds expected
to clear. Moderate instability-Mlcape 1000-2000 j/kg is expected
to edge into far southeast KS/southwest MO 22z-02z. Convective
allowing short term model guidance has varied, but some do produce
some isolated convection if capping can weaken.
Instability/vertical shear/helicity support supercells, but risk
for severe weather is conditional based on storm development/coverage.

Front will weaken then shift southeast becoming a west-east
stationary over southern MO tonight into Thursday morning. Low
level 850mb convergence will continue overnight with continued
chances for convection and will have to watch overnight trends,
but in general will midlevel height rises during this time
coverage is expected to be minimal. Localized flooding could be a
concern if convection can maintain itself overnight, but it is
not expected to be widespread.

Low clouds/status will likely develop and linger into Thursday.

Thursday: Will see some continued degree of shower/tstm chances,
but overall an upper level ridge will be building over the central
CONUS as a strong shortwave moves into the CA coast late
Thursday. The frontal boundary over the area will begin to lift
back to the north as a warm front. Will have to watch for storm
development over KS late in the day and in the evening despite
height rises and potential capping issues. Eastward extent of that
convection may affect our western counties should it develop.

.LONG TERM...(Friday through Wednesday) Issued at 151 PM CDT Wed
Apr 20 2022

Friday: Looks very warm breezy with a capped warm sector as a
strong system moves out of the central Rockies into the Plains.
Could be the warmest day in the forecast with highs well up into
the 70s and into the lower 80s.

Weekend: As the strong storm moves northeast toward the
Dakotas a trailing cold front will move southeast into the
region. Upper troughing to our west with southwest flow aloft will
keep the sw-ne oriented boundary moving slowly through our area.
Gulf moisture will stream northward and will have to watch for
heavy rain potential with the slow moving front. Severe
chances/instability look minimal.

Monday-Wednesday: Back to cool weather as a Canadian ridge of high
pressure moves southeast into the Midwest. Could see some lows dip
down into the 30s for some of our area by the Tue-Wed time frame.
Temperatures moderate later in the week, but in general still at
or just below normal temperatures are expected (ECMWF ensemble
means).

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Apr 20 2022

Isolated to scattered showers and thunderstorms may develop over
the next 1-3 hours as a shortwave and surface front move through
the area. Coverage is highly in question until/if we see some
initial development. Additional isolated to scattered showers and
storms will be possible late tonight into Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>092-094.

KS...Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Titus
Hazardous weather outlook, Apr 20, 8:20 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
820 PM CDT Wed Apr 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
820 PM CDT Wed Apr 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

For far southeast Kansas and the southwest corner of Missouri:
Isolated strong to potentially severe storms will be possible into
the early overnight hours. Storms will likely be limited in
coverage if they occur at all. If storms can develop, they could
produce large hail to the size quarters and damaging winds to 60
mph.

Additional thunderstorms may also develop overnight along a
stalled front with large hail and frequent lightning again
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Gusty winds up to 40 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold front
will move into the area this weekend into early next week and
will bring additional showers and storms to the area along with
the increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Apr 20, 10:44 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1044 PM CDT Wed Apr 20 2022

MOZ093-101-102-210415-
Barry MO-Newton MO-McDonald MO-
1044 PM CDT Wed Apr 20 2022

...A strong thunderstorm will impact portions of southeastern Newton,
northeastern McDonald and southwestern Barry Counties through 1115 PM
CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wheaton, or 12 miles northeast of Pineville,
moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Neosho...                         Roaring River State Park...
Big Sugar Creek State Park...     Cassville...
Anderson...                       Goodman...
Seligman...                       Exeter...
Wheaton...                        Butterfield...
Washburn...                       Stella...
Wayne...                          Powell...
Rocky Comfort...                  Ridgley...

This includes Interstate 49 between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 9451 3682 9437 3675 9371 3650 9381
      3650 9406
TIME...MOT...LOC 0343Z 290DEG 26KT 3671 9421

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ML
Local storm report, Apr 20, 11:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 PM CDT WED APR 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             3 SSW ROCKY COMFORT     36.71N 94.11W
04/20/2022  E0.88 INCH       MCDONALD           MO   PUBLIC

            TIME AND LOCATION ESTIMATED FROM RADAR.

&&

TITUS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:44 PM CDTSpecial Weather StatementSGFBarry, McDonald31 min
Apr 20, 10:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald52 min
Apr 21, 12:23 AM CDTSpecial Weather StatementSGFBarry37 min
Apr 21, 12:32 AM CDTSevere Thunderstorm WarningSGFBarry28 min
Apr 21, 4:19 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr
Apr 21, 4:52 AM CDTDense Fog AdvisorySGFBarton, Benton, Camden, Cedar, Christian, Dade and 18 more5 hr
Apr 21, 7:33 AM CDTAreal Flood AdvisorySGFBarry, Jasper, Lawrence, Newton6 hr
Apr 21, 8:02 AM CDTFlash Flood WarningSGFJasper, Newton7 hr
Apr 21, 9:13 AM CDTAreal Flood WarningSGFMcDonald12 hr
Apr 21, 9:31 AM CDTAreal Flood WarningSGFBarry12 hr
Apr 21, 10:07 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton9 hr
Apr 21, 12:31 PM CDTSpecial Weather StatementSGFBarton44 min
Apr 21, 12:39 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Apr 21, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton, Dade57 min
Apr 21, 2:05 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence40 min
Apr 21, 2:08 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon52 min
Apr 21, 2:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 2:39 PM CDTSevere Thunderstorm WarningSGFVernon37 min
Apr 21, 2:48 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon42 min
Apr 21, 3:12 PM CDTSevere Thunderstorm WarningSGFVernon48 min
Apr 21, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Vernon45 min
Apr 21, 3:54 PM CDTSevere Thunderstorm WarningSGFCedar, Vernon51 min
Apr 21, 3:59 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk46 min
Apr 21, 4:14 PM CDTSevere Thunderstorm WarningSGFCedar, Dade46 min
Apr 21, 4:21 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk39 min
Apr 21, 4:51 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk39 min
Apr 21, 4:53 PM CDTTornado WarningSGFDallas, Greene, Polk37 min
Apr 21, 5:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Greene, Polk, Webster50 min
Apr 21, 5:26 PM CDTSpecial Weather StatementSGFPolk34 min
Apr 21, 5:36 PM CDTTornado WarningSGFDallas, Laclede, Polk, Webster24 min
Apr 21, 5:58 PM CDTTornado WarningSGFDallas, Laclede, Webster, Wright47 min
Apr 21, 6:00 PM CDTSpecial Weather StatementSGFDallas30 min
Apr 21, 6:17 PM CDTFlash Flood WarningSGFCedar, Dallas, Polk, Vernon6 hr
Apr 21, 6:39 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.